Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Miami, FL

April 27, 2003Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 27, 2003, 8:04 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2003, 8:04 PM EDT (00:04 UTC)
Expired
Apr 27, 2003, 8:45 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS52 KMFL 280004
SVRMIA
FLC011-099-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
804 PM EDT SUN APR 27 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  EXTREME SOUTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 845 PM EDT

* AT 804 PM EDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH LARGE HAIL OVER COCONUT CREEK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COCONUT CREEK BY 805 PM EDT
  LIGHTHOUSE POINT BY 810 PM EDT
  DEERFIELD BEACH BY 815 PM EDT
  BOCA RATON BY 820 PM EDT

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

&

LAT...LON 2627 8026 2620 8018 2627 8000 2640 8002

.END

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:00 PM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Apr 27, 1:00 PM EDT, 7 hours 4 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
100 PM EDT SUN APR 27 2003

THE COLD FRONT HAS NOTHING TO MAKE IT MOVE MUCH MORE TO THE SOUTH SO
IT SHOULD BASICALLY REMAIN OVER CENTRAL FLORIDA AS A WEAK BOUNDARY
AT LEAST THROUGH THE BEGINNING OF THE WEEK. THE SMALL UPPER WAVE
OVER THE GULF OF MEXICO THIS MORNING SHOULD BE PAST US BY TONIGHT SO
AFTER DARK WE SHOULD SEE THE AFTERNOON CONVECTION DIE WITH THE LOSS
OF THE HEATING.  NEXT WE WILL FOR ALL PURPOSES REMAIN UNDER A WEAK
SURFACE TROUGH THROUGH MUCH OF THIS WEEK. THE SURFACE HIGH COULD
BUILD IN BEHIND THE OLD COLD FRONT TO OUR NORTH AND KEEP THAT PART
OF FLORIDA DRY.  EVENTUALLY THE SURFACE TROUGH THAT IS NOW OUT IN
THE ATLANTIC BETWEEN 70W AND 75W WILL BECOME THE DOMINANT FEATURE AS
THE UPPER TROUGH OVER THIS AREA DEEPENS BY THE END OF THE NEXT
WEEKEND AND WE SHOULD SEE MORE OF A SURFACE HIGH RETURN TO SOUTH
FLORIDA.  SO THIS WILL LEAVE US WITH ENOUGH MOISTURE FOR AFTERNOON
AND EVENING CONVECTION THROUGHOUT THE WEEK AND PROBABLY JUST ENOUGH
LOW LEVEL EASTERLY FLOW TO FAVOR THE INTERIOR AND WEST COAST OVER
THE EAST.  THERE WILL POSSIBLY BE SOME OTHER SMALL WAVE IN THE
SUBTROPICAL JET THAT COULD MOVE ACROSS US THIS WEEK AND ENHANCE THE
SHOWERS.  HOWEVER THE UNCERTAINTY OF ANY SUCH OCCURRENCE MAKES IT
BETTER NOT TO TRY AND INCREASE THE PROBABILITIES ON A PARTICULAR DAY
IN AN EFFORT TO CATCH THIS FEATURE.

IN THE MARINE BECAUSE OF THE RELATIVELY WEAK SURFACE PRESSURE
PATTERN THE BOATING CONDITIONS SHOULD BE GOOD.  THE ONLY PROBLEMS
SHOULD BE THE SHOWERS AND THUNDERSTORMS.

WE CONTINUE TO HAVE HIGH ENOUGH HUMIDITIES AND LOW ENOUGH WINDS TO
LEAVE OUT ANY FIRE WEATHER HIGHLIGHTS.

PBI BB 070/086 073/084 072 2424
FLL BB 071/086 074/085 075 2424
MIA BB 072/087 074/086 074 2424
APF BB 069/082 069/085 069 2324

.MIA...NONE.
Hazardous weather outlook, Apr 27, 12:08 PM EDT, 7 hours 56 minutes before
FLZ063-066>075-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1208 PM EDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A FRONTAL BOUNDARY STALLED TO THE NORTH ALONG WITH A WEAK UPPER
LEVEL DISTURBANCE AND SEA BREEZE INFLUENCES WILL SERVE AS THE FOCUS
FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. A FEW
OF THE STORMS COULD BE STRONG...WITH SMALL HAIL AND POTENTIALLY
DAMAGING WINDS THE MAIN IMPACTS...BUT NO WIDESPREAD SEVERE WEATHER
IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

PS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:29 PM EDTSevere Thunderstorm WarningMFLPalm Beach31 min
Apr 27, 9:25 PM EDTSpecial Marine WarningMFL95 min
Apr 28, 3:08 PM EDTSevere Thunderstorm WarningMFLPalm Beach52 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningMFLPalm Beach50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.